Hail, Kit Carson
- When
- July 27, 5:15 PM MST
- Where
- Kit Carson County, 1.6 mi W of Flagler Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.280, -103.100
Scattered thunderstorms moved southeast across eastern Colorado and produced quarter sized hail in western Kit Carson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms moved southeast across eastern Colorado and produced quarter sized hail in western Kit Carson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 1:43 PM MST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 243 PM MDT MON JUL 27 2009 .SYNOPSIS... 243 PM MDT MON JUL 27 2009 ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED SHOWED A LARGE MID/UPPER LOW POSITIONED OVER SASKATCHEWAN WITH A TROUGH AND ASSOCIATED SURFACE COLD FRONT TRAILING SOUTHWESTWARD INTO THE CENTRAL HIGH PLAINS. A MID/UPPER LEVEL RIDGE WAS CENTERED OVER THE DESERT SOUTHWEST WITH A SERIES OF DISTURBANCES MOVING THROUGH THE MEAN FLOW. AT THE SURFACE...ISOLATED CONVECTION INITIATED OVER NORTHEAST COLORADO EARLIER IN THE DAY AND CONTINUES TO MOVE SOUTHEAST INTO NORTHWEST KANSAS CURRENTLY. FOLTZ && .DISCUSSION... 243 PM MDT MON JUL 27 2009 FOCUS REMAINS ON CONVECTIVE ACTIVITY THROUGH MID-WEEK INCLUDING POTENTIAL FOR LOCALLY HEAVY RAIN OVERNIGHT TONIGHT INTO TUESDAY MORNING. AS OF 18Z...A WEAK SURFACE TROUGH WAS POSITIONED FROM NORTHEAST COLORADO THROUGH THE GLD CWA AND INTO CENTRAL KANSAS. AFOREMENTIONED WEAK CONVECTIVE ACTIVITY CONTINUES TO SLIDE SOUTHEAST WHILE ADDITIONAL CONVECTION IS CURRENTLY DEVELOPING ALONG THE WY/CO BORDER. THIS AREA OF CONVECTION WILL CONTINUE TO EXPAND INTO A LOOSELY ORGANIZED MCS STRUCTURE AND IS PROGGED TO MOVE SOUTHEAST INTO THE GLD CWA LATE THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...MARGINAL DEEP LAYER SHEAR OF AROUND 30 KTS AND MUCAPE VALUES OF 1000-1500 J/KG WILL PROVIDE POTENTIAL FOR ISOLATED SEVERE HAIL. BIGGER THREAT APPEARS TO BE FROM WINDS AND HEAVY RAIN WITH PWAT VALUES RUNNING ROUGHLY 150 PERCENT OF NORMAL. WHILE THE EXACT AMOUNT OF PRECIP EXPECTED AT ANY POINT IN THE AREA IS IMPONDERABLE...LOCALLY HEAVY RAIN IS A DISTINCT POSSIBILITY. A SHORT-FUSED HYDRO HIGHLIGHT IS NOT OUT OF THE QUESTION. TEMPS FOR TUESDAY AND WEDNESDAY SHOULD REMAIN WELL BELOW CLIMATOLOGICAL NORMS AS SURFACE COLD FRONT REMAINS SOUTH OF THE AREA. BOTH NAM AND EC HANG ONTO PRECIP CHANCES THROUGH THE DAY ON TUESDAY. GIVEN EXPECTED PRECIP AND EXTENSIVE CLOUD COVER...TRIMMED A FEW DEGREES OFF OF EXPECTED HIGHS. ANOTHER SHORTWAVE TROUGH WILL IMPACT THE AREA ON WEDNESDAY AND HAVE BUMPED POPS TO CHANCE CATEGORY. PATTERN BEGINS TO SHIFT A BIT BY THURSDAY AS THE NORTHERN PLAINS TROUGH DEEPENS PUSHING THE MEAN FLOW INTO SOUTHWEST KANSAS. THIS SHOULD ALLOW CONDITIONS TO DRY OUT TO SOME EXTENT. THE DESERT SOUTHWEST MID/UPPER RIDGE THEN BEGINS TO BUILD NORTHWARD INTO THE AREA AREA OVER THE WEEKEND ALLOWING TEMPS TO RETURN TO NEAR NORMAL. OPERATIONAL GFS DEPICTING ANOTHER COLD FRONT DROPPING INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY BUT HAVE OPTED TO KEEP POPS SILENT UNTIL BETTER CONSENSUS IS REACHED. FOLTZ && .AVIATION... 1123 AM MDT MON JUL 27 2009 FOR THE 18Z TAFS AT KGLD AND KMCK...THUNDERSTORMS NORTH OF KGLD TERMINAL AT 1720Z WILL NOT IMPACT THE SITE BUT AFTERNOON AND OVERNIGHT THUNDERSTORMS MAY IMPACT THE SITE AS A SERIES OF UPPER LEVEL DISTURBANCES AND A FRONTAL BOUNDARY INTERACT. FOR TONIGHT CIGS IN POST FRONTAL FLOW WILL LOWER INTO THE MVFR RANGE WITH SHOWERS AND/OR THUNDERSTORMS POSSIBLE MUCH OF THE NIGHT. FOR THE 12Z-18Z TIMEFRAME TUESDAY CIGS WILL REMAIN MVFR OR LOWER WITH A SHOWER OR TWO POSSIBLE. AT KMCK SIMILAR SCENARIO WITH SHOWERS AND THUNDERSTORMS POSSIBLE DURING THE MID TO LATE AFTERNOON HOURS...INCREASING LATE TONIGHT AS A DISTURBANCE MOVES IN FROM THE WEST/NORTHWEST. CIGS OVERNIGHT WILL BE MVFR OR LOWER...LINGERING THROUGH 18Z TUESDAY. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT MON JUL 27 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT MON JUL 27 2009 /1155 AM CDT MON JUL 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY BECOMING LIKELY TONIGHT AS A COLD FRONT AND A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE THREAT FOR LOCALLY HEAVY RAIN WILL INCREASE TONIGHT ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. EVEN THOUGH SEVERE WEATHER IS NOT EXPECTED DANGEROUS LIGHTNING WILL BE PRESENT WITH EACH THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 256 PM MDT MON JUL 27 2009 KSZ015-016-272130- GRAHAM-SHERIDAN- 356 PM CDT MON JUL 27 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF TASCO...AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 WNW TASCO 39.36N 100.33W
07/27/2009 E1.00 INCH SHERIDAN KS PUBLIC
PERSON ALSO REPORTS STRONG WINDS AND VERY HEAVY RAINFALL.
&&
GJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 4 E HOXIE 39.36N 100.36W
07/27/2009 E1.50 INCH SHERIDAN KS TRAINED SPOTTER
MOSTLY QUARTER-SIZED HAIL, WITH 1-1/2 INCH HAIL BEING THE
LARGEST.
&&
GJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 9 NNE HOXIE 39.48N 100.37W
07/27/2009 E1.75 INCH SHERIDAN KS PUBLIC
ALSO REPORTED HEAVY RAINFALL AND WINDS ESTIMATED AROUND
30-40MPH.
&&
GJGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 509 PM MDT MON JUL 27 2009 COZ091-280000- KIT CARSON COUNTY- 509 PM MDT MON JUL 27 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF FLAGLER...AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 517 PM MDT MON JUL 27 2009 KSZ015-029-272345- GOVE-SHERIDAN- 617 PM CDT MON JUL 27 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANGELUS...AND MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182579.